Hi, I'm not really sure what to do..... I am type 1 diabetic and have been for fifteen years since the age of six. I was told from routine bloods ages ago that I have thyroid antibodies and would eventually develop problems there and I'm pretty sure that this is what's wrong, but I am between a university doctors surgery who are never able to give me an appointment and somewhere along the line my last blood results from a diabetic review at the hospital back home were lost.
For ages I have been feeling tired, and less able to concentrate - assignments have taken a lot longer to complete and my grades have been slipping, and I put this down to just being overworked. It's only over the last month or two that it's started to get really bad and it also seems to be getting worse quite quickly now. I wake up in the morning feeling like I've barely slept despite having had plenty of sleep, quite often sleep through my alarm or just don't have the drive to get up and into lectures, have been putting on weight including what I think is water retention (according to the scales which are perfectly accurate for my housemates I'll fluctuate by up to 9lb... I know 2-3 is normal... and there has been some general increase and fat build up, which is unusual for me as I've always been slim and have a high metabolism. I'm also very stiff and achey in joints and muscles (I feel 80 not 21!) and weak, my moods really low can't stop bursting into tears and can feel nothing but apathy for my exams next week- which is really unlike me- my mental focus has gotten so bad, basic maths and common sense is taking a lot of thought (and I'm a science student!), even this is taking me ages to write and I have no idea why. I've started to forget what I'm saying mid-sentence or just say the wrong words. I've also been feeling the cold (and the heat) a lot more and everything in my body feels slower (digestion, heart-rate and breathing etc) as well as water retention in stomach bloating, my legs definitely are too which I've never noticed before. If something presses into them, the indentation will stay much longer than expected.
I'm really trying to push through this, I'm normally so determined and able to get through things, but don't feel able to this time, cannot cope and do not know who to turn to for help. I've tried revising, but simple facts which I've learnt from the course this year have just gone from my head and I can't absorb the information, I've even fallen asleep at the computer. I'm avoiding my boyfriend and housemates/ friends because I don't want them to see me like this (I look and feel awful) and I also feel like I'm just being silly. I just want my normal energy, optimism and mental ability to be back so badly... I've never felt so strongly that I just want to give up on uni and go home, but I know that I would definitely regret that.
I'm really sorry to anyone reading this about the massive essay and the probable lack of structure and bad grammar! And if I'm just venting quite a bit of frustration too. I just really need some advice and especially if I should be worrying. I'm so sure that it is hypothyroidism, but would it have progressed this quickly even? Could it be something else or just stress (even though I don't feel it and have been under much more pressure without negative effects). I know that it seems so obvious to just go and get the blood-test redone , but I can't even get to see a doctor and don't even feel well enough to manage the walk into the city. I don't want to just go into A&E if this will just be wasting their time, I just need to know if this is what I should be doing as the severity of symptoms has become so bad.
I am so sorry you are going through all of this. Your symptoms are classic hypothyroidism. I've been there myself and I know how terrible it is and how beyond the physical, the mental fatigue and difficulty concentrating can be so frustrating. I think that the symptoms could have been coming on for some time, you just didn't notice the minor ones until it all came down on you at once. Also, some people (like myself) are very sensitive to small fluctuation in thyroid hormone levels. Just a few days off of my medication (when I had to have a thyroid scan after thyroid cancer treatment--I have actually had my whole thyroid removed, so I'm totally dependent on the meds), I felt really tired and achy. Also, it is possible that the combination of this and your diabetes is making you feel worse faster, I don't know. Is this throwing your blood sugar off or anything?
I think that what ever you have to do to get a test and get the meds you need, you should do it. If you can't walk to the city, get a cab, take the bus, or get a friend to drive you. I don't think that going into A&E would be a bad idea if you don't have any other options. If a regular doctor won't see you, what are you supposed to do? You can't go on like this. It will get worse. And it's going to take time for the meds to kick in. The longer you wait, the worse it will be. Plus, you are a diabetic that has another medical condition coming on. If they treat you like you're wasting their time, they are idiots.
Also, don't avoid your friends and your boyfriend. These are the people you should be able to depend on right now. You wouldn't want them avoiding you if they were in the same position, would you? Wouldn't you want to help them and be there for them? Bring them dinner and things like that?
I hope you get the help you need soon. Once you get on the proper dose of thyroid hormone, you'll feel a lot better. And trust me, hypothyroidism is a heck of a lot easier to manage than diabetes (my husband is a type 1, too), so you go this in the bag.
Feel free to re-post if you need anything else or if you have more questions. Best of luck. Feel better soon.
I am sorry that you are going thro' such pain and sadness.I too got hypothyroidism and diabetes but my condition is not as bad as yours. If you are catholic,i suggest you go to mass everyday.It did me a lot of good.Go for a good confession and receive holy communion.God is real and He can heal you if you pray to Him.May God bless you.